? Should I increase?

Discussion in 'Caninsulin / Vetsulin and N / NPH' started by Mary Anne, Dec 22, 2017.

  1. Mary Anne

    Mary Anne Member

    Joined:
    Oct 20, 2017
    good morning!

    So, my vet wanted me to up Navi’s Vetsulin dose from 2 to 3 units and I started to do so slowly and her numbers bounced all over the place. I took a step back, as suggested here, and got her calmed down. Now I’m back to the 2 units and wondering if I should increase, stay put, or go back. Her preshots are still in the 400s for the most part, but I’ve tried testing during the day at random times when I can (usually between +2 and +6) and she’ll drop down to the greens and blues rather nicely.

    Just wondering what some of you would do. I’m worried if I increase she’ll bounce again.

    Thank you!!
     
  2. DavesMom

    DavesMom Member

    Joined:
    Nov 13, 2017
    Ideally, I will defer to someone who has more knowledge, as I am still a newbie as well, but I think I would personally stick with 2u because you don't want Navi to dip too low after the insulin shots.
     
  3. Kris & Teasel

    Kris & Teasel Well-Known Member

    Joined:
    Aug 17, 2016
    Well, you're sort of on the margin. Vetsulin can drop a kitty quickly and fairly low so we look at the nadir to judge. Because of Vetsulin"s "dramatic" action, it's best to have a bit of a cushion at nadir for safety and that translates into a goal BG in the 90 to roughly 110 range. The 2 u dose has recently knocked her down into the 60s and that's a bit too low for comfort. The dark greens are nice but safety first, always. My suggestion would be to go back to 1.8 u for a couple of days to see if the nadir will be a bit higher and maybe the PSs a bit lower. A very low nadir can trigger a more extreme rebound at PS.

    Here's a guideline that describes a good BG range: ideally, you want the PS numbers in the low to mid 200s and the nadir about 50% lower, or high double digits to low 100s. That can be hard to achieve with Vetsulin because of its action so I'm focusing on the nadir for safety's sake.
     
    JeffJ likes this.
  4. Kris & Teasel

    Kris & Teasel Well-Known Member

    Joined:
    Aug 17, 2016
  5. JanetNJ

    JanetNJ Well-Known Member

    Joined:
    Jun 8, 2016
    I definitely wouldn't increase. She would drop way too low. I like the idea of reducing slightly (skinny 2-1.8) and then maybe going back to 2. 3 units no way.
     
    JeffJ and Kris & Teasel like this.
  6. Mary Anne

    Mary Anne Member

    Joined:
    Oct 20, 2017
    Thank you all. I gave her 2u this morning and at +5 she was at 336, so she prob bounced again. Tonight I went down to the 1.8u and will stick with that for a week or so - I feel when I was giving her 1.8u before she responded better, as well, so I’m looking forward to what that dose on a longer stretch will do for her.
    Happy holidays!
     
    Kris & Teasel likes this.
  7. Mary Anne

    Mary Anne Member

    Joined:
    Oct 20, 2017
    Yeah I was always a little weary of that 3u, esp with her bouncing so much when I slowly increased her dose. I was actually really shocked when he said to up it in the first place!
     
  8. Mary Anne

    Mary Anne Member

    Joined:
    Oct 20, 2017
    Yeah I’m wondering if when I get low on this vial if I should ask her vet about another insulin option. I’ll see how the 1.8u does for a week and go from there. Thank you!
     
    Kris & Teasel likes this.

Share This Page